Propelled by recent changes at the state level, Canton EMTs now carry Naloxone (Narcan), a drug known to reverse the effects of heroin and other opiate overdoses.
High levels of opiates can often dramatically slow — or even stop — a person’s breathing. While other measures are still necessary, the drug counteracts the breathing changes, giving the patient a better chance to survival, according to medical experts.
Officials believe Canton is the first non-paramedic service in Connecticut to carry the drug, which results from recent legislation and a state health department decision to expand the scope of practice for EMTs. That change allows the local EMTs to administer it before paramedics arrive. To carry the drug first responders must gain the approval of their local sponsor hospital, which in this case is UConn Health.
“We are concerned about the heroin epidemic that has spread into our towns and caused unnecessary deaths,” said Peter Canning, Emergency Medical Services Coordinator at UConn Health. “The Narcan program is just one of several ways we are fighting the plague of addiction and for better community health.”
In the past two years, UConn paramedics have administer Narcan to 30 patients in the Farmington, Canton and Avon area. Seven have been in Canton and calls have included heroin, percocet and oxycontin overdoses severe enough to depress patients’ breathing to life-threatening levels, said Peter Canning, Emergency Medical Services Coordinator at UConn Health.
EMTs in Canton can now administer Narcan with a nasal spray, which will allow them to administer it before paramedics arrive.
“We are very excited to be the first non-paramedic service in the state to go online with this life saving intervention,” said John Bunnell
Assistant Chief, EMS for the Town of Canton Fire & EMS Department. “It give our EMTs the ability to rapidly treat a victim of a opioid overdose.”
“Canton Ambulance does a great job providing emergency care to the community,” Canning added. “We have full confidence in their ability to use this life-saving intervention.”